Kansas, 2019Flash Flood in Kansas, August 16, 2019
August 16, 2019 · NWS SGF · 1 event in 1 county or zone
Storms that persisted through much of the day produced isolated flooding in Kansas from Fort Scott to Salem. Flash flooding was reported in Fort Scott, where over three inches of rain fell during the early morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms that persisted through much of the day produced isolated flooding in Kansas from Fort Scott to Salem. Flash flooding was reported in Fort Scott, where over three inches of rain fell during the early morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 16, 2:37 AM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 16, 2:37 AM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
337 AM CDT Fri Aug 16 2019
.SHORT TERM...(Today and tonight)
Issued at 249 AM CDT Fri Aug 16 2019
A MCS was moving through the area early this morning with trailing
thunderstorms all the way back into northeast Kansas. These storms
had moved down an instability gradient, with MU capes ranging from
2000-3000j/kg from eastern Kansas into southwest Missouri. A 40kt
850mb low level jet was interacting with this environment,
allowing for the continuation of showers and storms. The overall
severe threat was beginning to diminish, especially from earlier
in the night however expect the Severe Thunderstorm Watch to
continue until 7am given the continued movement of storms into the
area. PW values were approaching 2 inches with some locations
receiving heavy rainfall rates/amounts where storms are training.
The low level jet will begin to veer and weaken by mid morning
with a gradual decrease in precipitation across the area. Precip
may linger a little longer in the eastern Ozarks. 850mb temps then
increase during the day with skies becoming partly cloudy and low
level moisture increasing. It does appear that there will be some
weak mid level ridging/height rises during the day therefore
expect mainly dry conditions for the remainder of the day with
high temperatures again around 90. With the increase in low level
moisture, heat index values will be higher today versus yesterday
with readings around 100 in the western part of the area.
Forecast becomes complex and uncertain again tonight as another
shortwave slides north of the area and a low level jet (possibly
near 50kts) develops again to our west and noses into northwest
Missouri. A very moist and unstable airmass will reside across
the area tonight with models developing another batch of storms to
our north, working south and east, similar to early this morning.
Evening CAMS differ in the placement of these storms as they will
likely develop along a residual boundary or instability gradient,
which models tend to struggle with the placement of.
Forecast soundings for the northern part of our area for the
03-06Z timeframe would suggest an environment conducive of
supercells given 0-6km bulk shear around 35kts and ML capes in
excess of 3000j/kg. Therefore wherever the storms form, they will
likely be severe with large hail (potentially larger than
2.00inches) and damaging winds in excess of 70mph being the main
threats. Low level wind profiles would support an isolated tornado
threat as well. Some of the high res models such as 00z namnest,
congeals these storms into an MCS and races in south into the
heart of the CWA overnight, where as other models keep storms more
cellular and push them north of the area. Therefore will really
need to hone in on the initial development of storms tonight
however at this time best chances will be from US Highway 54 and
north. A flash flood threat also will be possible overnight, if
storms can move over the same areas.
.LONG TERM...(Saturday through Thursday)
Issued at 249 AM CDT Fri Aug 16 2019
Precip will likely be ongoing on Saturday across the northern CWA
however the rest of Saturday looks mainly dry with high temps in
the lower 90s. A shortwave approaches from the west of Sunday and
will likely kick off another round of showers and storms however
models are struggling on placement.
Mid level ridge begins to build in from Sunday through next week
with mainly dry conditions however low level moisture will be
trapped underneath the ridge and heat index values will likely
reach 100-105 again possibly as early as Sunday however much more
likely Monday and Tuesday. Heat Advisories will likely be needed
for that timeframe. Scattered rain chances may return by late week
as the ridge becomes suppressed.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1138 PM CDT Thu Aug 15 2019
Showers and thunderstorms will approach the area from the
northwest overnight however some uncertainty exists as to how far
south they will go therefore have gone with VCTS for SGF and JLN
for now closer to 09z. Otherwise expect VFR conditions at the
sites with southerly winds. Low level wind shear is possible
overnight however too marginal to include into the tafs.
Additional showers and storms may affect the area again towards
the very end of the taf period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
Hazardous weather outlook, Aug 15, 10:27 PM CST, 6 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
1127 PM CDT Thu Aug 15 2019
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170430-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1127 PM CDT Thu Aug 15 2019
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited tornado risk.
Elevated hail risk.
Elevated thunderstorm wind damage risk.
Limited flooding risk.
Significant lightning risk.
DISCUSSION...
Clusters of showers and thunderstorms, some severe, will move into
the area from the northwest overnight into the early morning hours
Friday. The most intense storms could produce large hail to the
size of ping pong balls, damaging winds up to 70 mph and frequent
cloud to ground lightning. An isolated tornado is possible across
southeast Kansas and far western Missouri however the threat is
low. Locally heavy rainfall and isolated flooding will be possible
in locations that see repeated storms.
In general, locations along and north of Interstate 44 have the
highest chance of seeing these storms overnight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Showers and thunderstorms will again be possible Friday afternoon
and Friday night. Severe thunderstorms with large hail and
damaging winds will be possible along and north of Interstate 44,
especially during the evening and overnight hours. Frequent cloud
to ground lightning and locally heavy rainfall will also be
possible. Locations across central Missouri may see a flooding
threat develop if repeated rounds of rainfall occur.
Scattered thunderstorm chances will continue through the weekend.
Heat index values will reach up the mid 90s to near 100 from the
weekend into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed in the next three hours for
locations along and north of Highway 54 and in the next six hours
closer to the Interstate 44 corridor.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Burchfield
In the hours before
Local storm report, Aug 16, 1:00 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 AM CDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM TSTM WND DMG NEVADA 37.84N 94.36W
08/16/2019 VERNON MO LAW ENFORCEMENT
TELEPHONE POLE BLOWN DOWN.
&&
SSLSpecial weather statement, Aug 16, 1:26 AM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
226 AM CDT Fri Aug 16 2019
MOZ070-071-082-083-160815-
Dent MO-Phelps MO-Pulaski MO-Texas MO-
226 AM CDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DENT...SOUTHEASTERN
PULASKI...NORTH CENTRAL TEXAS AND SOUTHERN PHELPS COUNTIES UNTIL 315
AM CDT...
At 226 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Rolla to Fort Leonard
Wood. Movement was southeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Fort Leonard Wood... Salem...
Waynesville... St. Robert...
Edgar Springs... Lenox...
Beulah... Lake Spring...
Anutt... Bangert...
Howes... Lecoma...
Sligo...
This includes Interstate 44 between mile markers 153 and 157, near
mile marker 159, between mile markers 161 and 162, and between mile
markers 180 and 183.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central Missouri.
LAT...LON 3751 9211 3780 9229 3794 9156 3792 9152
3779 9152 3779 9131 3771 9131 3769 9125
TIME...MOT...LOC 0726Z 298DEG 22KT 3784 9164 3775 9219
TitusSpecial weather statement, Aug 16, 1:56 AM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Springfield MO
256 AM CDT Fri Aug 16 2019
MOZ090-160845-
Greene MO-
256 AM CDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR GREENE COUNTY UNTIL 345 AM CDT...
At 256 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pleasant Hope to near Willard to 7 miles
southwest of Ash Grove. Movement was southeast at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Springfield... Republic...
Battlefield... Willard...
Rogersville... Strafford...
Ash Grove... Fair Grove...
Brookline... Sacville...
Glidewell... Ebenezer...
Bassville... Turners...
Bois D'arc... Cave Springs...
Galloway...
This includes Interstate 44 between mile markers 59 and 89.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southwestern Missouri.
LAT...LON 3710 9360 3729 9361 3743 9345 3741 9308
3727 9308 3727 9306 3709 9306
TIME...MOT...LOC 0756Z 302DEG 34KT 3739 9326 3733 9339 3723 9367
TitusSpecial weather statement, Aug 16, 2:30 AM CST, 2 hours before
Special Weather Statement
National Weather Service Springfield MO
330 AM CDT Fri Aug 16 2019
KSZ073-097-MOZ066-077-160915-
Bourbon KS-Crawford KS-Vernon MO-Barton MO-
330 AM CDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOURBON...NORTHEASTERN
CRAWFORD...NORTHWESTERN BARTON AND SOUTHWESTERN VERNON COUNTIES UNTIL
415 AM CDT...
At 329 AM CDT, Doppler radar was tracking a strong thunderstorm near
Redfield, or near Fort Scott, moving southeast at 30 mph.
Nickel size hail and wind gusts of 40 to 50 mph will be possible
with this storm.
Locations impacted include...
Prairie State Park... Fort Scott...
Marmaton... Liberal...
Mulberry... Arcadia...
Bronaugh... Fulton...
Redfield... Moundville...
Burgess... Croweburg...
Oskaloosa... Pawnee Station...
Verdella... Hammond...
Devon... Garland...
Hannon...
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southeastern Kansas...and southwestern and west central Missouri.
LAT...LON 3786 9498 3802 9472 3764 9431 3749 9460
TIME...MOT...LOC 0829Z 319DEG 24KT 3788 9481
Lindenberg
Special weather statement, Aug 16, 2:49 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Springfield MO
349 AM CDT Fri Aug 16 2019
MOZ081-082-090>092-095-096-104-105-160945-
Douglas MO-Greene MO-Wright MO-Ozark MO-Taney MO-Laclede MO-
Webster MO-Christian MO-Texas MO-
349 AM CDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OZARK...WEBSTER...
DOUGLAS...WRIGHT...CHRISTIAN...NORTHEASTERN TANEY...SOUTHERN
LACLEDE...TEXAS AND SOUTHEASTERN GREENE COUNTIES UNTIL 445 AM CDT...
At 349 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles southeast of Lebanon to near Seymour
to near Ozark. Movement was southeast at 35 mph.
Wind gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Southeastern Springfield... Nixa...
Ozark... Lebanon...
Marshfield... Mountain Grove...
Rogersville... Ava...
Cabool... Houston...
Seymour... Sparta...
Morgan... Mansfield...
Highlandville... Fremont Hills...
Fordland... Conway...
Dawson... Norwood...
This includes Interstate 44 between mile markers 91 and 108, and
between mile markers 117 and 134.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southwestern Missouri.
LAT...LON 3694 9334 3699 9334 3701 9345 3735 9296
3776 9262 3735 9173 3705 9201 3705 9209
3696 9209 3691 9214 3660 9280
TIME...MOT...LOC 0849Z 302DEG 31KT 3753 9241 3721 9270 3697 9321
LindenbergSpecial weather statement, Aug 16, 3:28 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Springfield MO
428 AM CDT Fri Aug 16 2019
MOZ082-096>098-105-106-161030-
Douglas MO-Oregon MO-Ozark MO-Howell MO-Shannon MO-Texas MO-
428 AM CDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OZARK...SHANNON...
EASTERN DOUGLAS...HOWELL...TEXAS AND NORTHWESTERN OREGON COUNTIES
UNTIL 530 AM CDT...
At 428 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Licking to Cabool to 8 miles
south of Ava. Movement was southeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
West Plains... Echo Bluff State Park...
Current River State Park... Licking...
Mountain View... Willow Springs...
Cabool... Houston...
Winona... Birch Tree...
Eminence... Pomona...
Summersville... Raymondville...
Bakersfield... South Fork...
Koshkonong... Brandsville...
Wasola... Montier...
LAT...LON 3679 9277 3681 9277 3685 9271 3706 9229
3706 9225 3712 9218 3755 9202 3747 9175
3743 9175 3742 9159 3730 9115 3726 9116
3725 9112 3709 9116 3708 9122 3694 9122
3679 9127 3649 9184 3650 9211
TIME...MOT...LOC 0928Z 294DEG 36KT 3745 9197 3710 9210 3682 9264
LindenbergFlash Flood, Bourbon
- When
- August 16, 4:30 AM CST to 10:00 AM CST
- Where
- Bourbon County, 0.88 mi NW of Ft Scott to 1.21 mi NNW of Ft Scott
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.840, -94.710
Flooding was reported from heavy rainfall in several locations across Fort Scott.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 16, 20192 deaths · 1 event
- Heat in Mississippi, August 16, 20191 death · 1 event
- Wildfire in Texas, August 16 to 30, 2019$2.2 million · 1 event
- Flash Flooding and Flooding in Florida, August 16 to 19, 2019$588,000 · 14 events
- Hail and Damaging Winds in New York, August 16, 2019$119,000 · 1.5 in hail · 13 events
- Hail and Damaging Winds in Colorado, August 16, 2019$45,000 · 2.5 in hail · 7 events
- Hail and Damaging Winds in New York, August 16, 20191 in hail · 18 events
- Flood and Heavy Rain in Florida, August 16 to 17, 201910 events
- Hail and Damaging Winds in Nebraska, August 16, 20191.5 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 16, 20198 events
- Dense Fog in Virginia, August 16, 20197 events
- Damaging Winds in Texas, August 16 to 17, 201969 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849964.